Alert archive / Wisconsin / Flash Flood Warnings in 2013
Flash Flood Warning 6, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Jun 26, 2013, 5:35 AM CDT for Dane County, Wisconsin. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2013, 5:35 AM CDT (10:35 UTC)
- Expired
- Jun 26, 2013, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Dane County, WI
The radar
The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:44 AM CDT | FLASH FLOOD | Madison, WI | WATER HALF WAY UP CARS AT WARNER PARK |
| Jun 26, 5:53 AM CDT | FLASH FLOOD | Madison, WI | EAST JOHNSON ST NEAR 4TH ST IN MADISON HAS 3 PLUS FEET OF WATER COVERING THE ROAD. |
| Jun 26, 6:09 AM CDT | FLASH FLOOD | Madison, WI | FLOODING ON HIGHWAY 30 AT PACKERS AVE |
| Jun 26, 6:43 AM CDT | FLASH FLOOD | Madison, WI | UNIVERSITY/CAMPUS DRIVE 3FT OF WATER ON ROAD. MANY CARS STUCK. |
| Jun 26, 7:00 AM CDT | HEAVY RAIN 3.05 | 3 Sw Madison, WI | 24 HOUR TOTAL. MODERATE STREET FLOODING AND WATER COMING OUT OF SEWER DRAINS AT THE TIME OF REPORT. |
| Jun 26, 7:06 AM CDT | HEAVY RAIN 2.65 | 5 Sw Madison, WI | MIDNIGHT TO 7 AM CDT RAINFALL TOTAL |
| Jun 26, 8:22 AM CDT | FLASH FLOOD | Madison, WI | PART OF UNIVERSITY AVENUE NEAR MIDVALE BLVD CLOSED DUE TO MUD IN THE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2162 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
302 WGUS53 KMKX 261035 FFWMKX WIC025-261330- /O.NEW.KMKX.FF.W.0006.130626T1035Z-130626T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 535 AM CDT WED JUN 26 2013 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN... * UNTIL 830 AM CDT * AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. SEVERAL AREAS INCLUDING THE CITY OF MADISON HAVE PICKED UP 1 TO 1.5 INCHES OF RAIN IN THE PAST HOUR. ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS EXPECTED IN THE NEXT COUPLE OF HOURS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FITCHBURG...MADISON CAPITOL SQUARE...MCFARLAND...MIDDLETON... MONONA...MOUNT HOREB...OREGON...STOUGHTON...VERONA...BELLEVILLE... BLACK EARTH...CAMBRIDGE...COTTAGE GROVE...CROSS PLAINS... DEERFIELD...I90/94 INTERCHANGE...MAPLE BLUFF AND SHOREWOOD HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 4286 8984 4315 8984 4310 8901 4285 8902 $$ CRAVEN
2 follow-up statements
410 WGUS73 KMKX 261235 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 735 AM CDT WED JUN 26 2013 WIC025-261330- /O.CON.KMKX.FF.W.0006.000000T0000Z-130626T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DANE WI- 735 AM CDT WED JUN 26 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR SOUTHERN DANE COUNTY... AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE HEAVIEST RAINS OF 1 TO 2 INCHES IN THE PAST HOUR HAVE FALLEN IN ALONG THE SOUTHERN BORDER FROM BELLEVILLE TO ALBION. HEAVIEST STORM TOTALS OF 3-4 INCHES FELL IN SOUTH MADISON... MCFARLAND...AND BETWEEN OREGON AND STOUGHTON. THERE HAVE BEEN NUMEROUS REPORTS OF ROAD CLOSURES DUE TO FLOODING. 3 FEET OF WATER WAS REPORTED IN THE UNIVERSITY/CAMPUS DRIVE AREA OF MADISON WITH MANY CARS STUCK IN FLOOD WATERS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I90/94 INTERCHANGE...MADISON CAPITOL SQUARE...SHOREWOOD HILLS...MOUNT HOREB...MONONA...MIDDLETON...MCFARLAND...MAPLE BLUFF...DEERFIELD... CROSS PLAINS...COTTAGE GROVE...CAMBRIDGE AND BLACK EARTH PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4286 8984 4315 8984 4310 8901 4285 8902 $$ CRAVEN
875 WGUS73 KMKX 261331 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 831 AM CDT WED JUN 26 2013 WIC025-261340- /O.EXP.KMKX.FF.W.0006.000000T0000Z-130626T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DANE WI- 831 AM CDT WED JUN 26 2013 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN DANE COUNTY... LIGHTER RAIN SHOULD END IN THE NEXT HOUR. HOWEVER...HIGH WATER WILL ONLY GRADUALLY RECEDE ACROSS THE AREA DURING THE MORNING. TURN AROUND...DONT DROWN IF YOU ENCOUNTER FLOODED ROADWAYS. LAT...LON 4286 8984 4315 8984 4310 8901 4285 8902 $$ CRAVEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:01 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 26, 4:01 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CDT WED JUN 26 2013
.SHORT TERM...THIS SECTION WILL BE ADDED SHORTLY.
.THURSDAY THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM
CHANCE FOR SHOWERS/STORMS WILL LINGER THURSDAY AS THE FIRST IN A
SERIES OF SHORTWAVES MOVES THROUGH. STILL SEEING A DECENT AMOUNT
OF INSTABILITY THROUGH THE DAY ON MODEL SOUNDINGS...SO A FEW
STRONGER STORMS CERTAINLY POSSIBLE. SHOULD SEE NEAR NORMAL TEMPS.
A PAIR OF SHORTWAVES ARE EXPECTED TO MOVE THROUGH FRIDAY AND
SATURDAY...BRINGING MORE SHOWER/STORM CHANCES TO SOUTHERN WISCONSIN.
LOOKS LIKE COOLING TEMPS INTO THE WEEKEND UNDER NORTHWEST FLOW.
.SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE...MEDIUM
LOOKS MAINLY DRY SUNDAY AND MONDAY WITH HIGH PRESSURE FINALLY
RETURNING TO THE AREA. COULD SEE A CHANCE FOR SHOWERS AND STORMS
RETURN BY TUESDAY...THOUGH MOST MODELS REMAIN DRY THROUGH THIS
DAY. SHOULD SEE TEMPS A BIT BELOW NORMAL THROUGH THE FIRST COUPLE
DAYS OF NEXT WEEK.
&&
.AVIATION/12Z TAFS/...THIS SECTION WILL BE ADDED SHORTLY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR WIZ046-047-056-
057-062-063-067>070.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION...GEHRING
THURSDAY THROUGH TUESDAY...DDVHazardous weather outlook, Jun 25, 9:48 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 948 PM CDT TUE JUN 25 2013 WIZ046-047-051-052-056>060-062>072-270300- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 948 PM CDT TUE JUN 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT ALONG AND WEST OF A BERLIN...COLUMBUS...DEERFIELD...TO GENOA CITY LINE. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS POSSIBLE. MANY RIVERS IN FAR SOUTHERN WISCONSIN ARE AT...OR FORECAST TO BE AT BANKFULL OR FLOOD LEVELS. KEEP UP WITH THE LATEST FORECASTS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM THE DELLS TO MILWAUKEE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY MAINLY WEST OF A LINE FROM FOND DU LAC TO KENOSHA...AS LOW PRESSURE MOVES SLOWLY ACROSS WISCONSIN. THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL LIKELY CONTINUE INTO WEDNESDAY. CHANCES OF THUNDERSTORMS WILL STILL CONTINUE THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH WEDNESDAY. REPORTS OF HEAVY RAINFALL AND FLOODING ARE ALSO APPRECIATED. LMZ643>646-270300- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 948 PM CDT TUE JUN 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS LOW PRESSURE AND MOVES SLOWLY ACROSS WISCONSIN AND LAKE MICHIGAN. CHANCES OF THUNDERSTORMS WILL STILL CONTINUE THROUGH THE END OF THE WEEK. A WARM AND HUMID AIR MASS FLOWING OVER THE COLDER WATERS OF LAKE MICHIGAN WILL LIKELY RESULT IN AREAS OF FOG...POSSIBLY DENSE AT TIMES. HENTZ WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jun 26, 3:15 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG DARLINGTON 42.68N 90.12W
06/26/2013 LAFAYETTE WI 911 CALL CENTER
TREES AND POWERLINES DOWN
0303 AM NON-TSTM WND GST DARLINGTON 42.68N 90.12W
06/26/2013 M61 MPH LAFAYETTE WI MESONET
MEASURED AT DARLINGTON ELEMENTARY/MIDDLE SCHOOL.
&&
DDVSpecial weather statement, Jun 26, 3:17 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 317 AM CDT WED JUN 26 2013 WIZ063-068>070-260915- DANE-GREEN-ROCK-WALWORTH- 317 AM CDT WED JUN 26 2013 ...STRONG THUNDERSTORMS ACROSS DANE...GREEN...ROCK...AND WALWORTH COUNTIES... AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF EVANSVILLE TO 10 MILES EAST OF BELOIT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... NEW GLARUS BY 320 AM CDT... JANESVILLE AIRPORT AND FOOTVILLE BY 325 AM CDT... SHARON BY 330 AM CDT... EVANSVILLE AND BELLEVILLE BY 345 AM CDT... DOWNTOWN JANESVILLE BY 350 AM CDT... DARIEN BY 355 AM CDT... WALWORTH AND BROOKLYN BY 400 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MGG
Special weather statement, Jun 26, 3:20 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 320 AM CDT WED JUN 26 2013 WIZ056-057-063-260915- COLUMBIA-DANE-SAUK- 320 AM CDT WED JUN 26 2013 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN DANE...FAR SOUTHEAST SAUK...AND SOUTHWEST COLUMBIA COUNTIES... AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAUK CITY TO WAUNAKEE...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WAUNAKEE AND PRAIRIE DU SAC BY 325 AM CDT... WINDSOR BY 350 AM CDT... DE FOREST BY 355 AM CDT... LODI BY 400 AM CDT... LAKE WISCONSIN BY 405 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MGG
Local storm report, Jun 26, 3:47 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 AM CDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 AM TSTM WND GST DARLINGTON 42.68N 90.12W
06/26/2013 M61.00 MPH LAFAYETTE WI MESONET
MEASURED AT DARLINGTON ELEMENTARY/MIDDLE SCHOOL.
&&
DDVLocal storm report, Jun 26, 4:58 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
458 AM CDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND GST MADISON TRUAX AIRPORT 43.14N 89.33W
06/26/2013 M59 MPH DANE WI ASOS
0445 AM TSTM WND GST 3 NE MADISON 43.11N 89.34W
06/26/2013 M66 MPH DANE WI TRAINED SPOTTER
MEASURED BY EAST TOWNE MALL.
&&
DDVThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 9:17 PM CDT | River Flood Warning | MKX | Rock | 4 days |
| Jun 26, 4:12 AM CDT | Areal Flood Advisory | MKX | Rock, Walworth | 3 hr |
| Jun 26, 4:39 AM CDT | Severe Thunderstorm Warning | MKX | Dane | 36 min |
| Jun 26, 4:51 AM CDT | Flash Flood Warning | MKX | Columbia, Dane, Sauk | 3 hr |
| Jun 26, 6:10 AM CDT | Flash Flood Warning | MKX | Green, Rock | 3 hr |
| Jun 26, 6:46 AM CDT | Flash Flood Warning | MKX | Rock, Walworth | 4 hr |
| Jun 26, 7:06 AM CDT | Flash Flood Warning | MKX | Jefferson, Rock | 3 hr |
| Jun 26, 8:41 AM CDT | Areal Flood Advisory | MKX | Kenosha, Racine, Walworth | 4 hr |
| Jun 26, 10:08 AM CDT | River Flood Warning | MKX | Waukesha | 5 hr |
| Jun 26, 10:54 AM CDT | River Flood Warning | MKX | Rock | 23 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.